Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 32, NWS Morristown, TN

June 16, 20099 counties in Tennessee

NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:58 PM EDT for 9 counties in Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 7:58 PM EDT (23:58 UTC)
Expired
Jun 16, 2009, 8:45 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:05 PM EDTTSTM WND DMG2 W White Pine, TNA FEW TREES DOWN
Jun 16, 8:05 PM EDTTSTM WND DMGMorristown, TNTREES DOWN COUNTYWIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 162358
TORMRX
TNC029-057-059-063-073-089-155-171-179-170045-
/O.NEW.KMRX.TO.W.0032.090616T2358Z-090617T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF NEWPORT...
  GRAINGER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF GREENEVILLE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF MORRISTOWN...
  HAWKINS COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DANDRIDGE...
  SEVIER COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 845 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WHITE
  PINE...OR 6 MILES NORTHEAST OF DANDRIDGE...MOVING EAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  9 MILES NORTH OF NEWPORT BY 810 PM EDT...
  PARROTTSVILLE BY 815 PM EDT...
  6 MILES SOUTH OF GREENEVILLE BY 835 PM EDT...
  7 MILES SOUTH OF TUSCULUM BY 840 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL
TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3595 8256 3596 8261 3604 8260 3605 8265
      3599 8277 3597 8276 3591 8280 3595 8286
      3594 8290 3588 8288 3583 8293 3584 8351
      3626 8346 3624 8255
TIME...MOT...LOC 2358Z 272DEG 44KT 3610 8336

$$
1 follow-up statement
000 
WWUS54 KMRX 170027
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT TUE JUN 16 2009

TNC057-063-073-089-155-170036-
/O.CAN.KMRX.TO.W.0032.000000T0000Z-090617T0045Z/
HAMBLEN TN-GRAINGER TN-HAWKINS TN-JEFFERSON TN-SEVIER TN-
827 PM EDT TUE JUN 16 2009

...THE TORNADO WARNING FOR SEVIER...JEFFERSON...HAWKINS...GRAINGER
AND HAMBLEN COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT 
WEDNESDAY MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3595 8256 3596 8261 3604 8260 3605 8265
      3599 8277 3591 8280 3595 8286 3594 8291
      3588 8288 3583 8293 3584 8327 3600 8328
      3605 8324 3612 8324 3615 8321 3613 8318
      3618 8317 3623 8309 3624 8255
TIME...MOT...LOC 0026Z 272DEG 44KT 3600 8312

$$

TNC029-059-171-179-170045-
/O.CON.KMRX.TO.W.0032.000000T0000Z-090617T0045Z/
WASHINGTON TN-UNICOI TN-COCKE TN-GREENE TN-
827 PM EDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR GREENE...
COCKE...UNICOI AND WASHINGTON COUNTIES...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PARROTTSVILLE...OR
NEAR NEWPORT...MOVING EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF DEL RIO BY 830 PM EDT...
  CANEY BRANCH BY 835 PM EDT...
  CEDAR CREEK BY 840 PM EDT...
  7 MILES SOUTHWEST OF CAMP CREEK BY 845 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3595 8256 3596 8261 3604 8260 3605 8265
      3599 8277 3591 8280 3595 8286 3594 8291
      3588 8288 3583 8293 3584 8327 3600 8328
      3605 8324 3612 8324 3615 8321 3613 8318
      3618 8317 3623 8309 3624 8255
TIME...MOT...LOC 0026Z 272DEG 44KT 3600 8312

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Local storm report, Jun 16, 6:58 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE HUNTSVILLE         36.36N 84.42W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 SW CLINTON            36.07N 84.16W
06/16/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 NE RUTLEDGE           36.36N 83.42W
06/16/2009  E58 MPH          GRAINGER           TN   TRAINED SPOTTER

            ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
            25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 7:32 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     APPALACHIA              36.91N 82.79W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.

0710 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/16/2009                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
            REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     NEW MARKET              36.10N 83.55W
06/16/2009                   JEFFERSON          TN   NWS EMPLOYEE

            A FUNNEL CLOUD SPOTTED OVER NEW MARKET. REPORTED BY SON
            OF A NWS EMPLOYEE.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:56 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott64 min
Jun 16, 5:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott66 min
Jun 16, 5:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie36 min
Jun 16, 5:50 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott55 min
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union61 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea36 min
Jun 16, 6:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Union57 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more59 min
Jun 16, 7:14 PM EDTTornado WarningMRXAnderson, Knox31 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Sullivan, Washington60 min
Jun 16, 7:35 PM EDTTornado WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier, Union25 min
Jun 16, 7:59 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington61 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.